Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Marquette, MI

June 26, 2023Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 26, 2023, 4:46 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jun 27, 2023, 5:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2023, 4:46 AM EDT (08:46 UTC)
In effect from
Jun 27, 2023, 5:00 AM EDT
Expired
Jun 27, 2023, 10:09 AM EDT
In force
5 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WHUS43 KMQT 260846
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
446 AM EDT Mon Jun 26 2023

MIZ005-006-261700-
/O.NEW.KMQT.BH.S.0005.230627T0900Z-230628T0300Z/
Marquette-Alger-
446 AM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TDud
2 follow-up statements
784 
WHUS43 KMQT 270811
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
411 AM EDT Tue Jun 27 2023

MIZ005-006-271615-
/O.CON.KMQT.BH.S.0005.230627T0900Z-230628T0300Z/
Marquette-Alger-
411 AM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TDud
452 
WHUS43 KMQT 271409
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
1009 AM EDT Tue Jun 27 2023

MIZ005-006-271515-
/O.CAN.KMQT.BH.S.0005.000000T0000Z-230628T0300Z/
Marquette-Alger-
1009 AM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have decreased and thus the threat for rip 
currents has decreased, therefore the Beach Hazards Statement has 
been cancelled.

$$

GS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 4:19 AM EDT, 27 minutes earlier.

Area forecast discussion, Jun 26, 4:19 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
419 AM EDT Mon Jun 26 2023

.SHORT TERM...(Today)
Issued at 410 AM EDT MON JUN 26 2023

Current radar mosaic across Upper Michigan is lighting up,
especially across the eastern half with wraparound rain showers. WV
imagery clearly depicts a surface low over central Lake
Michigan/northern Lower Michigan with the associated upper low
digging into southern Lower Michigan.  This will keep a steady
stream of showers and thunderstorms in the forecast again today,
especially across the eastern half.  And, expect much of the same
today in regard to shower/storm intensity.  While there will be no
widespread heavy rainfall, expect brief downpours with any storms
that pulse a bit along with small hail.  And, that is what is
occurring now, but just very isolated in nature with only one or two
storms pulsing at this time across eastern counties.  Expect more of
that this afternoon, especially across the eastern half where
instability and forcing will be a tad better.  Again, there is no
severe threat today with the minimal forcing and shear.  In
addition, haze and smoke will continue to infiltrate the area in the
cyclonic wraparound flow, creating hazardous conditions to those
with sensitive respiratory systems, worse in rain-free areas.  As
far as temperatures, look for highs to only top off in the low to
mid 60s today except for eastern Upper Michigan and the Lake
Superior lakeshore which will be in the upper 60s and 50s,
respectively.

.LONG TERM...(Tonight through Sunday)
Issued at 418 AM EDT MON JUN 26 2023

A more active weather pattern is in store for us than what the rest
of June has entailed, with rainfall ending across the area tonight
into Tuesday before moving back in Wednesday and continuing at least
off and on until at least this weekend. While rainfall should be
fairly light for the most part, with precip happening over the next
several days, hopefully drought and fire wx concerns will greatly
diminish.

As the vertically-stacked low pressure over Lake Huron at 00z
Tuesday lifts out of the area tonight through Tuesday, expect light
rain showers and thunderstorms to continue ending from west to east
across the area, with rainfall looking to finally end over the
eastern edge of our CWA by around noon Tuesday. With haze and smoke
from the Canadian wildfires rotating around the low over us tonight
into Tuesday, we may see some air quality concerns in the precip-
free areas. Following the departure of the low, high pressure
quickly moves over the area, with the center of the high moving over
central Upper MI by early Tuesday evening. The high should push out
any remaining wildfire smoke over our area. The timing of the
arrival of this high has significantly sped up over the past couple
of days, meaning that our reprieve from rainfall may only last over
our area Tuesday afternoon and night. While warmer temps and sunny
skies are expected with the high's arrival Tuesday, areas in the
eastern UP may have clouds and cooler air hang around a little bit
longer. Thus, high temps Tuesday are probably going to be in the 70s
over the west half and 60s in the east half of the UP.

With model runs over the past few cycles speeding up the arrival and
departure of the high pressure during the middle of this week,
expect a low pressure pattern to begin moving back over the area
Wednesday, returning cloud cover and rain chances to Upper MI as
early as Wednesday morning over the far west. Therefore, while
mostly sunny skies are still expected to dominate over the far east,
fire weather concerns Wednesday have been progressively lowering
with time; while RHs may still bottom out to the low 30 percents,
with cloud cover moving over the far east late in the day, fire
weather concerns are now limited at best over there.

The main feature that dominates the long term fcst is the low
pressure pattern that moves and stays over the Upper Great Lakes. A
vigorous Clipper low with a weak shortwave in front of it digs
toward our fcst area this week; this weak shortwave arrives ahead of
the main low in our far west by Wednesday afternoon. Once it
arrives, expect showers and thunderstorms to move over the area from
west to east from Wednesday afternoon through the overnight hours.
While cloudy conditions may inhibit lapse rates in the lower levels,
with NW flow at 500mb, MLCAPE around 1000 J/kg, 0-3 km helicity
around 300 m2/s2, a weak LLJ at 850mb, and a veering wind profile
with height (SSE winds at the sfc to NW aloft), we may very well see
some severe weather with these thunderstorms. As of now, hail is
probably the primary threat. That being said, it seems as of now
theoretically possible for some tornadoes to form over the western
half Wednesday afternoon and evening (I say this very hesitantly as
tornadoes only very rarely occur up here). Stay tuned for further
updates, as the further speeding up of the low pressure pattern
could affect this fcst...

As the Clipper phases with a Colorado low over the Great Lakes
region late this week, expect the phasing/phased mid to upper level
low to crawl through the Upper Great Lakes, with multiple shortwaves
rotating around the main low. These shortwaves could bring the
possibility for additional showers and thunderstorms over our area
each day late this week through this weekend. Currently, it looks
like most of the precip will occur with the help of some diurnal
heating, particularly as we move through the weekend. Should this
active period be realized, we could see a reduction in abnormally
dry conditions across our region. However, the most recent GFS has
trended away from this solution, with high pressure moving in at the
sfc as early as Saturday, thus reducing the amount of time where we
would receive rainfall.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 121 AM EDT MON JUN 26 2023

Scattered showers and thunderstorms will impact all TAF sites
through late this evening with isolated to scattered showers
continuing overnight into Monday as a low pressure system continues
east through Wisconsin. Expect conditions to deteriorate at all TAF
sites with IFR to LIFR cigs and IFR vis overnight. Conditions will
improve late tomorrow morning to MVFR cigs at CMX and IWD with SAW
hanging on to lower cigs and vis into the afternoon hours.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 418 AM EDT MON JUN 26 2023

As a vertically-stacked low continues to move through Lower MI to
Lake Huron today, expect N to NE'rly winds of 20 to 30 kts to
continue across central and eastern Lake Superior. As the low lifts
from Lake Huron to Ontario tonight and Tuesday, expect the winds to
slowly weaken and ever-so-slightly back with time, eventually
becoming 20 kts or less by Tuesday afternoon. Expect the light winds
to continue the rest of the fcst period as a high pressure and then
a low pressure pattern move over the Upper Great Lakes.

Some thunderstorms are possible today and tonight over Lake
Superior, with storms ending from west to east with time. No severe
wx is expected with this round of storms. In addition, some haze and
areas of smoke could be seen across the area today into Tuesday as
Canadian wildfire smoke rotates around the low. This smoke may cause
some air quality concerns in the precip-free areas. With high
pressure building in Tuesday, expect the last of the wildfire smoke
to be pushed out by late Tuesday afternoon/early Tuesday evening.
Thunderstorms could move back over the area as early as Tuesday
evening over the far western lake as a weak shortwave ahead of a
Clipper low moves into the region; we may see some severe weather
concerns over the western half of the lake Wednesday into Wednesday
evening (therefore stay up to date with the latest fcsts).
Thunderstorms look possible over Lake Superior the rest of this work
week as the Clipper low phases with a Colorado low, allowing
multiple shortwaves to move over the lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TDUD
LONG TERM...TAP
AVIATION...LC
MARINE...TAP
Hazardous weather outlook, Jun 25, 3:08 PM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
308 PM EDT Sun Jun 25 2023

MIZ001>007-009>014-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
308 PM EDT Sun Jun 25 2023 /208 PM CDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight. Gusty winds, small
hail, and heavy downpours are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across Upper Michigan through Monday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
308 PM EDT Sun Jun 25 2023 /208 PM CDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible across Lake Superior through
Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
308 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is chancesof thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms through Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.